Saturday, 25 February 2012

Opiate Withdrawal.........It's Hell!

Morning everyone!
Well it is 4am right now............and another night goes by with me not being able to sleep!
I'm getting SO frustrated :-(

So I saw my pain consultant on Monday. I had no need to worry, all the things I'd convinced myself, in my head, that he was going to say didn't happen at all!
He is still just as keen as I am to see this through & get me off the Oxycodone.
He feels that it is really important to get it out of my system so that we can start again. He says that the evidence is quite compelling that people who are on high dose opiates, over a sustained period of time, can become susceptible to the possibility of the drugs causing pain & they now know why or how that happens.
He also completely understands that I want to be in hospital to see it through. The problem is that there is a virus at the hospital & they aren't doing many admissions.
So I am stuck playing a waiting game & in the meantime I have to just put up with all the symptoms I have, whether they are normal MS symptoms or whether it is withdrawal issues.

He has advised me to go back up to 40mgs........let me back track a bit and explain!
I was on Oxycontin (Targinact) for around 18 months & I was on 80mgs a day. 40mgs in the morning and 40mgs at night. Oxycontin is Oxycodone it's just a slow release tablet over 12 hours rather than a short acting tablet (as far as I'm aware!)
I started the withdrawal....blissfully unaware of what I was doing or what I was letting myself in for. I'd come off tablets before and never had any problems!
I got down to around 20mgs a day when I started to experience nasty withdrawal symptoms.
Spasms in my legs, which I couldn't control. I felt sick, I had headaches, I was shaking but from deep inside, I couldn't sleep, my body was buzzing all over & my pain levels went through the roof.
So I was advised to increase it slightly again until I could be admitted to hospital to complete the opiate withdrawal.
I increased it to 30mgs expecting to be admitted fairly rapidly but that hasn't happened so my consultant has advised me to increase to 40mgs a day & see if that helps at all with the pain. He said that it's a significant increase so I should notice a difference....if it's going to happen.
If I don't feel any relief then I'm to drop back down to 20mgs & wait for the admission.
All I can do is try the increase and wait to go into hospital. I only started yesterday so fingers crossed!

It is so frustrating!
We are trying to be as positive as we can to get us through this situation. Because believe me, Martin & I are well & truly, in this together......thankfully!! ;-)
As much as possible we have been looking at ways to distract ourselves from what's going on.
Fortunately we have a few, very exciting things coming up this year!
I have someones 40th birthday party to organise!! And we have a big holiday to look forward to, so we are trying to focus on those things as much as we can!
It's not always easy to do though & sometimes you just want to have a hug and admit that it's a crap situation!

It's one thing that Martin & I have learnt over the past ten years of being diagnosed with MS. It's really important to have things to look forward to. They don't have to be big things, like ours are this year, just a day out or a weekend away. Things in the calendar that we can focus on when things get a bit rough!
What I desperately would like is to sleep through a lot of it, but wow, has my sleep been affected by this withdrawal. I can literally spend the whole night awake.
I try to sleep but it just doesn't happen. I've tried relaxation, deep breathing, all sorts, but nothing gets me to drift off.
Unfortunately tonight is one of those nights.
And the pain I'm experiencing is horrific. My feet are agony. I've tried to explain it before but it feels like someone has slashed them with a razor, my lower back feels like someone is stabbing it with thousands of pins and my hands, well, they are burning and the palms of my hands feels like someone has put loads of little cuts all over really isn't very pleasant! :-(
The other thing that is really annoying is that I have taken my Oxycodone, I have also taken two lots Oramorph (Morphine) as well as Ibuprofen but I'm still wide awake!
This is another reason why I am so determined to continue with & to complete this withdrawal. My body has become so tolerant of these really hefty drugs that nothing is knocking me out when they should be.
Is that too much to ask?!

Anyway having had my rant and having killed an hour I'll now go back to my party planning.
You see there is a positive to all this!!! ;-)


  1. I just googled opiate withdrawl and found your post. I hope that you are doing better today than when you post this a few weeks ago. I have been through it. I was looking for info on post withdrawl depression. How long it lasts, etc. I don't think anyone can understand how brutal it is. The insomnia is awful. Sleep is the only escape you have. I have been on methadone and it is so much better than oxcycontin / codone. You can taper off much easier and you can sleep. There is no fast way to do this. Your brain wants the drug. I used to think addicts stole/ sold their body etc. to get high. I now understand they only are trying to avoid getting sick. Don't be in any hurry to get this done. It would be nice to not be dependent on medication any longer but there are long term problems from a fast withdrawl . Mine is a horrible depression, a lack of motivation. It's hard to find joy in things I used to. Don't torture yourself. Lack of sleep will make you psychotic over time. You also may exibit symptoms that you might feel are m.s. when they could be withdrawl. Being unable to sleep, eat, function doesn't pass in days, it takes weeks , even months. Opiates change your perception to pain, your hormones, most everything in your brain too. It took a long time to get where you are, it will take time to get back. If you are/were on 40mg. 2x a day I can assume you have been on them a long time as they generally start @ 5mg. Best of luck to you. Be easy on yourself. Find answers in people who have been there, not people who have read about it. Nobody understands really unless they have gone through it themselves. It isn't like it is in entertainment where it's over in a day or two.

  2. The medical experts believe that counseling will help determine the actual reason of dependence on the opiate drugs of the individual which will help provide support to the individual to completely and permanently give up the use of opiate drugs. symptoms of opiate withdrawal